Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 360, NWS Jackson, MS

July 20, 2007Grenada County, Montgomery County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 20, 2007, 3:27 PM CDT for Grenada County, Montgomery County, Mississippi. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2007, 3:27 PM CDT (20:27 UTC)
Expired
Jul 20, 2007, 4:15 PM CDT
In force
48 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Grenada County, MS, Montgomery County, MS

The radar

The Columbus AFB radar (KGWX), 122 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:35 PM CDTTSTM WND DMG2 S Gore Springs, MSTREES DOWN AND POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 202027
SVRJAN
MSC043-097-202115-
/O.NEW.KJAN.SV.W.0360.070720T2027Z-070720T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI...
  MONTGOMERY COUNTY IN NORTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF WINONA...

* UNTIL 415 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GORE SPRINGS...OR ABOUT 9 MILES EAST OF GRENADA...AND MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MISTERTON BY 345 PM CDT...
  7 MILES NORTHEAST OF DUCK HILL BY 350 PM CDT...
  SWEATMAN BY 405 PM CDT...
  LODI BY 415 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3386 8953 3378 8980 3345 8978 3348 8951

$$

GARRETT
1 follow-up statement
000 
WWUS54 KJAN 202054
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT FRI JUL 20 2007

MSC043-097-202115-
/O.CON.KJAN.SV.W.0360.000000T0000Z-070720T2115Z/
GRENADA MS-MONTGOMERY MS-
354 PM CDT FRI JUL 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR MONTGOMERY AND GRENADA COUNTIES...

AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ELLIOTT...OR ABOUT 7 MILES SOUTH OF GRENADA...MOVING SOUTHEAST AT 10
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUCK HILL AND 8 MILES WEST OF SWEATMAN BY 415 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3368 8952 3373 8979 3345 8978 3348 8951

$$

GARRETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:16 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 20, 11:16 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1116 AM CDT FRI JUL 20 2007

.DISCUSSION...
WIDESPREAD MID LEVEL CLOUDS ARE STILL EVIDENT ON VISIBLE SATELLITE
IMAGERY LATE THIS MORNING OVER MUCH OF EASTERN LOUISIANA AND SOUTHERN
MISSISSIPPI. FURTHER SOUTH TOWARDS THE NATCHEZ AREA...THIS CLOUD DECK
IS BECOMING MORE CONVECTIVE IN NATURE AND WITH LOWER CLOUD BASES. AS
A RESULT...TEMPERATURES SHOULD BE A BIT SLOWER TO HEAT UP...AND THIS
HAS BEEN ACCOUNTED FOR IN THE LATEST FORECAST UPDATE. FURTHER TO THE
NORTH...ESPECIALLY NORTH AND EAST OF JACKSON...MOSTLY SUNNY SKIES
WILL ALLOW FOR A MORE RAPID INCREASE IN TEMPERATURES...AND THIS IS
WHERE THE WARMEST HIGHS SHOULD BE FOR TODAY. A SIGNIFICANT COLD FRONT
FOR THIS TIME OF YEAR IS APPROACHING NORTHERN MISSISSIPPI AND THIS
SHOULD PROVIDE AMPLE FORCING FOR SCATTERED TO PERHAPS WIDESPREAD
CONVECTION FOR WFO JAN NORTHERN ZONES...PARTICULARLY NORTH OF HIGHWAY
82. HOURLY TEMP GRIDS WERE ADJUSTED DOWNWARD SLIGHTLY TO ACCOUNT FOR
THE INCREASED CLOUD COVER AND RAIN EXPECTED. POPS WERE ALSO RAISED IN
THE NORTHERN ZONES IN RESPONSE TO THE APPROACHING FRONT AND
EXPECTED CONVECTION ASSOCIATED WITH IT. LITTLE IN THE WAY OF CHANGES
WERE WARRANTED ELSEWHERE.

&&

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL AT ALL LOCATIONS THROUGH AT LEAST 20Z
TODAY. AFTERNOON CONVECTION WILL BE POSSIBLE AFTER 20Z...WITH THE
GREATEST COVERAGE EXPECTED FOR GTR...GWO...AND GLH. CONDITIONS MAY
BRIEFLY BECOME IFR IN AND AROUND THUNDERSTORMS...BUT THE MAJORITY OF
THE DAY SHOULD BE VFR. VISIBILITIES SHOULD REMAIN AT OR ABOVE 10
MILES OUTSIDE OF THUNDERSTORMS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DH
Hazardous weather outlook, Jul 20, 3:20 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT FRI JUL 20 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
212030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
320 PM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

DEEP GULF MOISTURE WILL COMBINE WITH AFTERNOON HEATING AND A
DEEPENING UPPER LEVEL TROUGH TO DEVELOP SCATTERED THUNDERSTORMS OVER
THE OUTLOOK AREA THIS EVENING AND INTO THE OVERNIGHT HOURS. A COLD
FRONT WILL DROP INTO THE NORTHERN COUNTIES OF THE OUTLOOK AREA AFTER
MIDNIGHT TONIGHT AND SHOULD HELP DEVELOP ADDITIONAL THUNDERSTORMS. A
FEW THUNDERSTORMS MAY BECOME STRONG AND PRODUCE WIND GUSTS TO 45 MPH
AND LOCALLY HEAVY DOWNPOURS...ALONG WITH FREQUENT LIGHTNING. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH WINDS GUSTS OF 60 MPH OR GREATER.

ADDITIONAL THUNDERSTORM ACTIVITY CAN BE EXPECTED ON SATURDAY AS WELL
AS THE COLD FRONT MOVES FURTHER SOUTH. THE MAJORITY OF THE ACTIVITY
SHOULD BE ALONG AND SOUTH OF INTERSTATE 20...AND THE MAIN THREATS
WOULD LIKELY BE GUSTY WINDS OF 50 MPH...SMALL HAIL...AND FREQUENT
LIGHTNING STRIKES...ALONG WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING OR SATURDAY AFTERNOON...BUT
SHOULD NOT OTHERWISE BE NEEDED THROUGH NEXT FRIDAY...JULY 27.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

DFH/MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:11 PM CDTSevere Thunderstorm WarningJANClay, Lowndes49 min
Jul 20, 4:03 PM CDTSevere Thunderstorm WarningJANNoxubee42 min
Jul 20, 4:06 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery39 min
Jul 20, 5:01 PM CDTSevere Thunderstorm WarningJANCarroll59 min
Jul 20, 5:14 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale61 min
Jul 20, 5:33 PM CDTSevere Thunderstorm WarningJANSmith26 min
Jul 20, 5:41 PM CDTSevere Thunderstorm WarningJANLeake49 min
Jul 20, 5:45 PM CDTSevere Thunderstorm WarningJANHolmes60 min
Jul 20, 5:52 PM CDTSevere Thunderstorm WarningJANClarke38 min
Jul 20, 6:11 PM CDTSevere Thunderstorm WarningJANJasper64 min
Jul 20, 6:31 PM CDTSevere Thunderstorm WarningJANNewton44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.